Illinois, 2003

Hail in Illinois, May 8, 2003

May 8, 2003 · NWS LSX · 4 events in 1 county or zone

Hail ranging in size from 3/4 to 1 1/4 inch was reported by storm spotters, the media, law enforcement and the public across the Quincy area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Hail ranging in size from 3/4 to 1 1/4 inch was reported by storm spotters, the media, law enforcement and the public across the Quincy area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 8, 3:00 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, May 8, 3:00 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT THU MAY 8 2003

SHORT AND UNSCIENTIFIC FORECAST DISCUSSION DUE TO ACTIVE WEATHER...

SEVERE WEATHER THREAT CONTINUES OFF AND ON THROUGH SATURDAY NIGHT AS
WAVE AFTER WAVE FORMS OVER SOUTHWESTERN KANSAS AND MOVES
NORTHEASTWARD BRINGING VERY MOIST AND UNSTABLE AIR INTO THE AREA.
POTENT UPPER LEVEL SYSTEM KEEPS SPINNING OFF SMALL VORTICES AND
EJECTING THEM NORTHEASTWARD WHICH HELPS ENHANCE VERTICAL MOTION
THROUGHOUT THE PERIOD.  SHEAR AND BUOYANCY PROFILES ARE FAVORABLE
FOR SEVERE WEATHER OUTBREAKS ON AND OFF WITH THE ONLY REAL BREAK
DURING THE DAY FRIDAY AS IT LOOKS LIKE WEAK CAP WILL KEEP THE
UPDRAFTS FROM BUBBLING UP.  CONSIDERED INTRODUCING A SLIGHT CHANCE
POP FOR FRIDAY...BUT DECIDED TO HOLD OFF AND LET THE NEXT SHIFT MAKE
THE FINAL DECISION.  BOTH MODELS ARE FAIRLY CLOSE WITH THE FROPA
WHICH WILL END THIS BOUT WITH SEVERE WEATHER ON SUNDAY MORNING.

EXTENDED...WELL FINALLY HAVE A BREAK IN ALL THE SEVERE WEATHER
AFTER THE COLD FRONT FINALLY MOVES THROUGH.  HIGH PRESSURE BUILDS
INTO THE MID-MISSISSIPPI VALLEY REGION BEHIND THE COLD FRONT AND IT
LOOKS LIKE AT LEAST A COUPLE OF DAYS OF PLACID WEATHER UNDER AN
UPPER LEVEL RIDGE.  THE NEXT LOW PRESSURE SYSTEM BEGINS
STRENGTHENING IN NORTHERN TEXAS ON WEDNESDAY AND ITS ASSOCIATED WARM
FRONT STARTS TO SURGE NORTHWARD OUT OF LOUISIANA AND ARKANSAS INTO
SOUTHERN MISSOURI BY THURSDAY MORNING BRINGING WET WEATHER BACK INTO
OUR AREA.  WENT GENERALLY CLOSE TO ENSEMBLE GUIDANCE WITH SOME
BLENDING TO FIT WELL WITH SURROUNDING OFFICES.

.STL...NONE

CARNEY
Hazardous weather outlook, May 8, 4:30 AM CST, 14 hours 58 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
530 AM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ALONG AND WEST OF A LINE EXTENDING FROM THE TOWN OF COLONY SOUTH TO
ST THOMAS.  SOME CITIES INCLUDED IN THE MODERATE RISK AREA ARE
EDINA...PARIS...COLUMBIA AND CALIFORNIA.  THUNDERSTORMS ARE EXPECTED
TODAY AS A WARM FRONT MOVES NORTHWARD THROUGH THE REGION...WITH
ANOTHER ROUND OF STORMS TONIGHT AS A COLD FRONT MOVES EASTWARD INTO
THE AREA.  A FEW STORMS MAY BECOME SEVERE PRODUCING LARGE
HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES.  THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR THE REST OF THE AREA TODAY AND
TONIGHT.  THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY AND
TONIGHT...A FEW MAY CONTAIN LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY NIGHT ALONG
AND NORTH OF A LINE EXTENDING FROM MOBERLY MISSOURI SOUTHEAST TO ST
ELMO ILLINOIS.  SOME CITIES INCLUDED IN THE SLIGHT RISK AREA ARE
HANNIBAL...QUINCY AND CARLINVILLE.  THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A WARM FRONT OVER NORTHERN MISSOURI.  A FEW STORMS MAY
BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
REGION SATURDAY AND SATURDAY NIGHT AS A STRONG COLD FRONT MOVES
SOUTHEASTWARD THROUGH THE REGION.  SOME STORMS MAY CONTAIN LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

GKS

In the hours before

Local storm report, May 8, 2:45 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    GREENVILLE                IL   0.88 INCH HAIL
05/08/03   BOND                           REPORTED BY ILLINOIS
                                          STATE POLICE.

0335 PM    GREENVILLE                IL   FUNNEL CLOUD
05/08/03   BOND                           REPORTED BY ILLINOIS
                                          STATE POLICE. BOTH
                                          SOUTHWEST AND NORTH OF
                                          GREENVILLE.
Local storm report, May 8, 2:52 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0346 PM    NEW ATHENS                IL   0.75 INCH HAIL
05/08/03   ST. CLAIR                      REPORTED BY AMATEUR RADIO
                                          OPERATOR.
Local storm report, May 8, 3:12 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    15SW MEXICO               MO   1.25 INCH HAIL
05/08/03   AUDRAIN                        REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0100 PM    15SW MEXICO               MO   WIND DAMAGE
05/08/03   AUDRAIN                        TREES DOWNED. NEAR
                                          CALLAWAY COUNTY LINE.

0100 PM    15NW AUXVASSE             MO   WIND DAMAGE
05/08/03   CALLAWAY                       MOBLIE HOMES DAMAGED. 2
                                          REPORTED FLIPPED OVER. NO
                                          INJURIES
Local storm report, May 8, 5:23 PM CST, 2 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1116 AM    LAKE MYKEE                MO   0.75 INCH HAIL
05/08/03   CALLAWAY

1220 PM    4S HARRISBURG             MO   0.75 INCH HAIL
05/08/03   BOONE

1225 PM    HARRISBURG                MO   1.00 INCH HAIL
05/08/03   BOONE

1230 PM    7N COLUMBIA               MO   0.75 INCH HAIL
05/08/03   BOONE                          NORTH I-70 AND 1/4 MI E
                                          OF US 63

1245 PM    HALLSVILLE                MO   0.75 INCH HAIL
05/08/03   BOONE                          ESTIMATED WIND GUSTS OF
                                          40 TO 60 MPH

1256 PM    1E SHAW                   MO   WIND DAMAGE
05/08/03   BOONE                          10 INCH DIAM TREE LIMBS
                                          DOWNED AND ROOF BLOWN OFF
                                          BARN AT ROUTE Z AND
                                          MEXICO GRAVEL ROAD

1256 PM    HALLSVILLE                MO   WIND DAMAGE
05/08/03   BOONE                          BOAT TRAILERS BLOWN INTO
                                          ROADWAY

100  PM    3S CENTRALIA              MO   WIND DAMAGE
05/08/03   BOONE                          *** 1 INJ ***
                                          MOBLIE HOMES DAMAGED.
                                          FLIPPED OVER ON HWY Z.
                                          MAN INSIDE INJURED AND
                                          HOSPITALIZED. OTHER
                                          SCATTERED REPORTS IN THE
                                          AREA OF TREES AND POWER
                                          LINES DOWN.

0100 PM    15SW MEXICO               MO   1.25 INCH HAIL
05/08/03   AUDRAIN                        REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0100 PM    15SW MEXICO               MO   WIND DAMAGE
05/08/03   AUDRAIN                        TREES DOWNED. NEAR
                                          CALLAWAY COUNTY LINE.

0100 PM    15NW AUXVASSE             MO   WIND DAMAGE
05/08/03   CALLAWAY                       MOBLIE HOMES DAMAGED. 2
                                          REPORTED FLIPPED OVER. NO
                                          INJURIES

0104 PM    2W KINGDOM CITY           MO   1.00 INCH HAIL
05/08/03   CALLAWAY                       1 MILE NORTH OF I-70

0106 PM    12SE CENTRALIA            MO   0.75 INCH HAIL
05/08/03   BOONE

0109 PM                              MO   WIND DAMAGE
05/08/03   BOONE                          3-4 MOBLIE HOMES DAMAGED
                                          AND FLIPPED AT ROB COOKE
                                          ROAD AND 8900 BLOCK N RTE
                                          Z.  1 MOBILE HOME DAMAGED
                                          AND FLIPPED 14000 BLOCK
                                          OF RTE J  REPORTED BY
                                          BOONE COUNTY EMERGENCY
                                          MANAGEMENT AGENCY.  1
                                          INJURY REPORTED.

0128 PM    ELSBERRY                  MO   1.25 INCH HAIL
05/08/03   LINCOLN

0138 PM    MEXICO                    MO   FLOODING
05/08/03   AUDRAIN                        2 FEET OF WATER REPORTED
                                          IN CITY LIMITS BY LAW
                                          ENFORCEMENT.

0229 PM    JERSEYVILLE               IL   0.75 INCH HAIL
05/08/03   JERSEY

0241 PM    GODFREY                   IL   60 MPH WIND GUST
05/08/03   MADISON                        TREES DOWN AT LEWIS AND
                                          CLARK COLLEGE AND DAMAGE
                                          REPORTED AT SHOPPING
                                          PLAZA ACROSS THE STREET
                                          FROM THE COLLEGE

0243 PM    BRIGHTON                  IL   0.88 INCH HAIL
05/08/03   MACOUPIN                       REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0300 PM    STAUNTON                  IL   TORNADO
05/08/03   MACOUPIN                       FARMER REPORTED BRIEF
                                          TOUCHDOWN IN A FIELD.

0300 PM    BUNKER HILL               IL   WIND DAMAGE
05/08/03   MACOUPIN                       TREES DOWNED. FARMER
                                          REPORTED SEVERAL LARGE
                                          TREES UPROOTED AND
                                          MANGLED.

0335 PM    GREENVILLE                IL   0.88 INCH HAIL
05/08/03   BOND                           REPORTED BY ILLINOIS
                                          STATE POLICE.

0335 PM    GREENVILLE                IL   FUNNEL CLOUD
05/08/03   BOND                           REPORTED BY ILLINOIS
                                          STATE POLICE. BOTH
                                          SOUTHWEST AND NORTH OF
                                          GREENVILLE.

0346 PM    NEW ATHENS                IL   0.75 INCH HAIL
05/08/03   ST. CLAIR                      REPORTED BY AMATEUR RADIO
                                          OPERATOR.
Local storm report, May 8, 6:37 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
737 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0733 PM    5N HURDLAND               MO   1.25 INCH HAIL
05/08/03   KNOX                           REPORTED BY SPOTTER.
Special weather statement, May 8, 6:54 PM CST, 34 minutes before
ILC001-005-009-027-051-061-083-117-119-121-135-149-189-090115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
754 PM CDT THU MAY 8 2003

THE TORNADO WATCH FOR PARTS OF WEST CENTRAL AND SOUTHWEST ILLINOIS
WHICH WERE IN AFFECT IN THE ST LOUIS COUNTY WARNING AREA HAVE BEEN
CANCELLED.

THE SEVERE THUNDERSTORMS WHICH PROMPTED THE WATCH HAVE MOVED WELL
OUT OF THE AREA TO THE EAST.

TES

The radar

The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Adams

When
May 8, 7:28 PM CST
Where
Adams County, Quincy
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.933, -91.400

Hail, Adams

When
May 8, 7:30 PM CST
Where
Adams County, Quincy
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.933, -91.400

Hail, Adams

When
May 8, 7:30 PM CST
Where
Adams County, 3 mi N of Quincy
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -91.400

Hail, Adams

When
May 8, 7:33 PM CST
Where
Adams County, Quincy
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.933, -91.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359913, 5359914, 5359915, 5359916.